Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, August 17, 2019

August 17, 2019 · NWS PBZ · 20 events in 7 counties and zones

A weak, low-amplitude shortwave crossed the region during the daylight hours. Combined with sufficient instability, scattered thunderstorms were able to develop during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$69,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak, low-amplitude shortwave crossed the region during the daylight hours. Combined with sufficient instability, scattered thunderstorms were able to develop during the afternoon. The strongest storms, and thus the bulk of the severe weather reports, occurred near and north of Pittsburgh, where synoptic support was maximized.

Sufficient mid-level shear allowed storms to organize into a line over time, with the period of strongest activity occurring from 3:30 PM to 7:00 PM. Many reports of tree and power line damage were received. One injury occurred near Howe in Jefferson County, where a tree fell on a moving vehicle, injuring the driver when the windshield shattered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 1:48 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 17, 1:48 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
248 PM EDT Sat Aug 17 2019

.SYNOPSIS...
Warmth and humidity builds this weekend, with daily thunderstorm
chances mainly during the afternoon and evening.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Developing scattered thunderstorms will continue as a shortwave
trough moves across the forecast area. Anticipate the best coverage
to occur north of PIT where better shortwave support is progged in
conjunction with an encroaching 300mb 60kt jet streak. At the
surface, dewpoint values in the mid to upper 60s will support
modest instability. Instability, combined with shear aloft will
support isolated instances of severe storms, however poor mid- level
lapse rates and weak low- level shear should be limiting factors for
widespread, organized convection. If a stronger updraft occurs,
primary hazards would be damaging wind and hail. High temperature
should be a few degrees above average.

Showers and thunderstorms should diminish this evening with exiting
shortwave support and waning instability.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Expect mainly diurnally supported isolated to scattered
thunderstorms Sunday and Monday as convective thresholds are again
met. With somewhat less instability from near PIT and south, and weak
ridging, continued with lower/isolated POPs in this area, with
slightly higher POPs/scattered coverage north. With the instability,
heat and humidity, an isolated storm could be severe, though, again,
poor lapse rates should dampen this potential. Above average
temperature is expected to continue.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Zonal flow, north of a Southern CONUS high, is expected to persist
across the region Tuesday. Shortwaves embedded in the flow should
maintain periodic shower and thunderstorm chances as warm and humid
conditions continue. A trough, and its associated cold front, are
expected to track from the Upper Midwest to the Upper OH Valley/Great
Lakes regions by Wednesday. Included a period of likely POPs with
FROPA. Surface high pressure building under NE CONUS upper troughing
should return dry, cooler and less humid weather by Thursday and
Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR is expected through the TAF period outside of any showers or
storms that impact the I-80 corridor later this afternoon and
evening. Included VCTS mention in latest TAFs.

.Outlook...
Aftn/eve restrictions are possible Mon with an approaching cold
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 17, 1:06 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
206 PM EDT Sat Aug 17 2019

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-181815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Westmoreland Ridges-Hancock-Brooke-Ohio-
206 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated, severe thunderstorms are possible this afternoon through
early evening, capable of producing damaging wind and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-181815-
Garrett-Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
206 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 94 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 17, 2:45 PM EST
Where
Mercer County, 1.73 mi NE of Orangeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.350, -80.500

The county emergency manager reported a tree and wires down on a structure.

Hail, Venango

When
August 17, 2:48 PM EST
Where
Venango County, 0.52 mi E of Cooperstown
Measured
1 in hail
Reported by
Social Media
Coordinates
41.500, -79.870

Thunderstorm Wind, Venango

When
August 17, 2:55 PM EST
Where
Venango County, 2.07 mi N of Galloway City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.450, -79.830

The county 911 call center reported that multiple trees were blown down between Cooperstown and Sugarcreek.

Thunderstorm Wind, Mercer

When
August 17, 3:00 PM EST
Where
Mercer County, 1.25 mi ESE of Transfer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
41.320, -80.410

A social media user reported that multiple large trees were uprooted near Transfer.

Thunderstorm Wind, Mercer

When
August 17, 3:13 PM EST
Where
Mercer County, 2.08 mi SE of Transfer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.310, -80.400

The county emergency manager reported that trees and power lines were blown down on to a house.

Thunderstorm Wind, Mercer

When
August 17, 3:13 PM EST
Where
Mercer County, 0.86 mi SW of New Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.320, -80.360

Trees and power lines were downed near McDowell Road, according to a local fire department.

Thunderstorm Wind, Forest

When
August 17, 3:28 PM EST
Where
Forest County, 3.13 mi SSW of Kizer Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.456, -79.394

The county emergency manager reported that a tree fell on to a house on Barnes Road.

Thunderstorm Wind, Forest

When
August 17, 3:41 PM EST
Where
Forest County, 4.43 mi SSE of Kizer Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.440, -79.350

Multiple trees were blown down in southern Green Township, according to county 911 officials.

Thunderstorm Wind, Clarion

When
August 17, 3:45 PM EST
Where
Clarion County, 0.63 mi ENE of Fryburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.354, -79.439

The county 911 call center reported that Old Fryburg Road was briefly closed due to downed power lines and trees.

Thunderstorm Wind, Clarion

When
August 17, 3:45 PM EST
Where
Clarion County, 0.52 mi E of Tylersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.380, -79.320

The county 911 call center reported that multiple trees and power lines were blown down in Tylersburg.

Thunderstorm Wind, Clarion

When
August 17, 3:50 PM EST
Where
Clarion County, 1.04 mi E of Lickingville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.380, -79.360

Sunny Road was closed briefly due to downed power lines and trees, according to county 911 officials.

Thunderstorm Wind, Clarion

When
August 17, 3:58 PM EST
Where
Clarion County, 1.7 mi ESE of Huefner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.310, -79.370

According to the county 911 call center, multiple trees and power lines were downed in Lucinda and Syndersburg.

Thunderstorm Wind, Butler

When
August 17, 4:22 PM EST
Where
Butler County, 0.87 mi SE of Goff
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.120, -79.890

The county 911 call center stated that multiple trees and power lines were blown down around Boyers.

Thunderstorm Wind, Jefferson

When
August 17, 4:22 PM EST
Where
Jefferson County, 3.46 mi SE of Kahletown
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
State Official
Coordinates
41.230, -79.110

County 911 officials stated that a tree fell on to a moving vehicle on Moore Bridge Road near Route 36. The driver was injured by shattered glass from the tree hitting the car.

Thunderstorm Wind, Butler

When
August 17, 4:30 PM EST
Where
Butler County, 1.25 mi ENE of Eau Claire
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.140, -79.800

The county 911 call center reported that multiple trees and power lines were blown down in Eau Claire.

Thunderstorm Wind, Jefferson

When
August 17, 4:40 PM EST
Where
Jefferson County, 0.86 mi NW of Red Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.180, -78.840

Multiple trees were blown down in Snyder and Washington Townships, according to the county 911 call center.

Thunderstorm Wind, Allegheny

When
August 17, 6:04 PM EST
Where
Allegheny County, Cherry City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.480, -79.970

The county emergency manager reported that a telephone pole was blown down on to a car.

Thunderstorm Wind, Allegheny

When
August 17, 6:05 PM EST
Where
Allegheny County, 0.72 mi ESE of Cherry City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.476, -79.957

According to the county emergency manager, two partial building collapses occurred near the intersection of Butler and 48th Streets.

Thunderstorm Wind, Allegheny

When
August 17, 6:05 PM EST
Where
Allegheny County, Cherry City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.480, -79.970

The county emergency manager reported that several trees were blown down in the Millvale, Reserve, and Lawrenceville areas.

Thunderstorm Wind, Allegheny

When
August 17, 6:16 PM EST
Where
Allegheny County, 0.87 mi SE of Montrose Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.510, -79.840

The county emergency manager reported that several trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851152, 851154, 851155, 851159, 851160, 851161, 851163, 851164, 851166, 851167, 851171, 851173, 851174, 851175, 852187, 851176, 851178, 852188, 852189, 852190.